Now it's sodium valproate

Well after a gradually worsening week on the 10 mg Ami and cutting down the Dothiepin, I went back to see my otoneouro. Basically I was by now tachycardic, having horrific panic attacks, really drowsy, more depressed etc. Anyway, she apologised for making a mistake in telling me Dothiepin wasn’t used in migraine prophylaxis, having had a meeting about me with her migraine clinic colleagues. She then proposed to switch back to my original dose of doth, ang increase it by 50% up to 150mg! I pointed out that I had done this before and had had such severe tachycardia I needed an ECG. She then ordered blood tests (for liver function) and took blood pressure and heart rate readings and agreed I shouldn’t increase the doth, but go on sodium valproate instead.

Well I must say my confidence in her has been shaken somewhat by this error and I haven’t yet dared start the sodium valproate. Can’t find much reference to it on these boards either. Does anyone have any experience of using this? I know it’s an anticonvulsant also used in bipolar disorder, but some success in migraine prophylaxis. Side effects don’t look too great and of course I am bound to get them lol.

Throughout all this ironically dizziness not too bad although to ‘out if it’ to notice.

Thankfully dh being much more supportive at present.

Should I start the sv? Start at 300mg x 2 daily for 1 week then increase to 500mg x2 then 700 mg x2. Seems a high dose to me.

Confused and anxious D-I

I was started on this medication two weeks ago. My initial dose was 125mg once a day. Today I see my doctor to determine if I am ready to titrate upwards to 250mg a day. When I tolerate that dose I am supposed to go to 500mg daily as the maximum dose. I have to have lab work every two weeks to check complete blood cell count and liver enzymes. There are a lot of side effects with this medication. I was doing OK on it until two days ago now I feel really lightheaded and “strange”

Here’s information on valproate from my favorite website for information on bipolar.
psycheducation.org/depressio … proate.htm

I know it’s not about migraine prophylaxis, but it might give you some idea about what you can expect with side effects and such.

Mamabear

Hi DizzyIzzy - is there a reason that your doc hasn’t suggested one of the other more common meds eg SSRI / neurontin / dopamax / calcium chamnnel blocker? Sorry I can’t remember if you posted before. I can appreciate your confidence being shaken by the doc - I would be too. Is there someone else at the clinic you could see?

I know you said beta blockers were out as you’re asthmatic, but so am I and I’ve been on them for a year (a selective beta1 blocker) with no problems at all - minimal and really manageable side effects (an no cognitive side effects, which was my big concern) . I am however a mild and well controlled asthmatic so I’m not saying that all these drugs are suitable - and they don’t work for everyone of course

glad that DH is being more supportive though - that’s good news

hang in there

Thanks everyone for your replies.

Regarding the other meds you mentioned Gabrielle, apart from SSRIs which I’ve had bad side effects from before (restless legs), she hasn’t mentioned them. I see Neurontin is also an anticonvulsant but from what I’ve read, sounds kinder than sodium valproate! Is dopamax the same as Topamax? It doesn’t help when different countries have different names for things. From what I can gather, sodium valproate is similar to Depakote but not exactly the same. And I don’t understand why Zoology is on a much lower dose than I’ve been given, unless it’s a different form of the drug.

The problem is (I believe), my doc, although an oto-neuro, is not so hot on migraine meds, hence her consultation with the migraine clinic specialists. Unfortunately she consulted with them without me being there, so I feel they’ve told her to put me on sodium valproate without really knowing me. She said I couldnt take my beloved clonazepam with sv either, which I use as a crutch when things are really bad. Also, apparent it’s best practice to do a pregnancy test beforehand as sv is so damaging in pregnancy but she didn’t even warn me to not get pregnant! So I’m totally disillusioned with the ’ Queen Square’ lot at the moment and thinking I need to change doctors. Meanwhile the sodium valproate sits in my bedside drawer taunting me.

I’m not seeing her for another month so all my questions have to wait and it takes so bloody long! Also she’s likely to be quite pissed off with me if I haven’t taken the sodium valproate, but for some reason I have a bad feeling about it.

Sorry Izzy dopamax is one of the names we use for topamax on the board cause it can make you a bit dopey :lol: . Neurontin (gabapentin) is an anticonvulsant but is also used for pain (my mum takes it for trigeminal neuralgia) - there are some cognitive side effects but certainly not as scary sounding

I think if you’re lost confidence in your doc then it’s time to find another one - as tedious as that process will be. I do think some neurologists don’t look past providing the whizz bang drugs (ie the concrete block smasher) when sometimes the baby hammer might do the trick… :smiley: